Rhabdomyolysis secondary to lovastatin therapy has been reported. - GreenMedInfo Summary
Rhabdomyolysis secondary to lovastatin therapy.
Clin Chem. 1990 Dec ;36(12):2145-7. PMID: 2253372
Department of Pathology, John A. Burns School of Medicine, University of Hawaii, Honolulu 96822.
We report a case of lovastatin-induced rhabdomyolysis and resulting life-threatening renal failure. Lovastatin, a hypocholesterolemic agent, decreases endogenous cholesterol synthesis by inhibiting 3-hydroxy-3-methylglutaryl coenzyme A reductase (EC 220.127.116.11). This agent has been implicated in causing rare serious side effects in various clinical settings; however, the mechanism of these adverse reactions is not understood. The clinical course of our patient was characterized by profound muscle weakness with marked increases in serum creatine kinase and myoglobin. Light- and electron-microscopic studies of skeletal muscle of our patient demonstrated a noninflammatory myopathy suggestive of ongoing rhabdomyolysis with vacuolization and focal degeneration of myocytes. The patient's symptoms and the laboratory values referable to rhabdomyolysis resolved after discontinuation of the drug. We speculate that the rhabdomyolysis was due to mitochondrial damage secondary to inadequate synthesis of coenzyme Q and heme A, members of the electron-transport system of the inner mitochondrial membrane.